Connecticut, 2004

Hail and Damaging Winds in Connecticut, May 23, 2004

May 23, 2004 · NWS BOX · 10 events in 2 counties and zones

Severe thunderstorms moved across north central Connecticut during the afternoon and evening. There were numerous reports of penny to nickel sized hail in Hartford and Tolland Counties, but hail as large as ping pong balls was observed in Farmington and Plainville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Severe thunderstorms moved across north central Connecticut during the afternoon and evening. There were numerous reports of penny to nickel sized hail in Hartford and Tolland Counties, but hail as large as ping pong balls was observed in Farmington and Plainville. No damage was reported as a result of the large hail.In addition, thunderstorm wind gusts estimated to nearly 60 mph downed small trees along Main Street in Manchester, and downed several trees onto power lines in Mansfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 23, 3:00 PM EST, 0 minutes earlier.

Area forecast discussion, May 23, 3:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
400 PM EDT SUN MAY 23 2004

.SHORT TERM...TONIGHT AND MONDAY
FRONTAL BOUNDARY CONTINUES TO OSCILLATE ACROSS THE FORECAST AREA...
CAUSING DRAMATIC DAILY TEMPERATURE SWINGS. LOW LEVEL INVERSION HAS
BEEN LOST OVER MUCH OF THE FORECAST AREA...WITH THE EXCEPTION OF
EAST COASTAL MASSACHUSETTS AND SOUTHEASTERN NEW HAMPSHIRE. THE FRONT
WILL DRIFT SOUTH AGAIN TONIGHT THEN ATTEMPT TO LIFT NORTH MONDAY.
LEANING TOWARDS A COMPROMISE BETWEEN THE ETA AND GFS SOLUTIONS
REGARDING FRONTAL PLACEMENT. PULSE CONVECTION OCCURRING THIS
EVENING IN CONNECTICUT AND RHODE ISLAND WILL DISSIPATE AFTER DARK...
AS THIS ACTIVITY IS THRIVING ON LOW LEVEL INSTABILITY AND SEABREEZE
BOUNDARY INTERACTION. THE THUNDERSTORMS MAY LOCALLY PRODUCE GUSTY
WINDS AND HAIL. NEXT WAVE OF LOW PRESSURE WILL CROSS NEW YORK STATE
TONIGHT...THEN ACROSS SOUTHERN NEW ENGLAND. BEST DYNAMIC LIFT
ASSOCIATED WITH MID LEVEL JET WILL OCCUR OVER NORTHERN PORTIONS OF
THE FORECAST AREA. PRECIPITABLE WATER VALUES AROUND 1.5G/KG INDICATE
HEAVY DOWNPOURS WILL BE POSSIBLE WITH THIS ACTIVITY. IN BEST
ISENTROPIC LIFT WITH THE STEADIEST RAINFALL OCCURS BETWEEN 07Z AND
15Z MONDAY. THE STORM PREDICTION CENTER ADVERTISES WESTERN SECTIONS
OF THE FORECAST AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY
AFTERNOON. THIS WILL DEPEND ON HOW MUCH NEGATIVE LOW LEVEL
INSTABILITY OCCURS WITH AVAILABLE SURFACE HEATING.

&&

.MEDIUM RANGE (MON NIGHT THROUGH FRI)...
MODELS IN GOOD AGREEMENT WITH MID LEVEL TROF AND ASSOCIATED SURFACE
LOW MOVING THROUGH NEW ENGLAND MON NIGHT.  GIVEN THE AMPLITUDE OF
THE TROF AND MOISTURE IN PLACE...WILL LEAN TOWARDS HIGHER (LIKELY
POPS) GFS AND ETA MOS POPS.  TROF MOVES OFFSHORE TUE FOLLOWED A
BRIEF PERIOD OF WEAK RIDGING AT THE SURFACE AND ALOFT ACROSS
THE REGION.  THIS WILL PROMOTE AT LEAST PARTIAL SUNSHINE TUE WITH
SEASONABLE TEMPS.  ALTHOUGH...WEAK PRESSURE GRADIENT WILL YIELD
COOLING SEA BREEZES.

FAST FLOW ALOFT WILL TRANSPORT NEXT SHORT WAVE TROF AND ASSOCIATED
CHANCE OF SHOWERS INTO NEW ENGLAND TUE NIGHT AND WED.  BRIEF PERIOD
OF DRY WEATHER WILL FOLLOW WED NIGHT BEHIND DEPARTING SYSTEM...THEN
NEXT TROF ARRIVES THU.  THIS IS A SLOWER SOLUTION THAN YESTERDAY/S
MODEL RUNS...HOWEVER GFS AND ETA IN GOOD AGREEMENT HERE...SO WILL
INSERT CHANCE OF SHOWERS INTO THE THU FORECAST.  COLD FRONT EXITS
THE COAST THU EVENING...FOLLOWED BY A CHILLY AIRMASS INTO FRI.  IN
FACT...FULL SUN TEMPS FRIDAY AFTERNOON ONLY SUPPORT HIGHS IN THE
LOWER TO MID 60S.

.LONG RANGE (FRI NIGHT THROUGH SUN)...
MODELS CONTINUE THE FORECAST THEME OF A HIGH AMPLITUDE CLOSED LOW
SETTLING OVER QUEBEC THIS PERIOD.  00Z OPERATIONAL GFS HAS NOW
TRENDED SLOWER AND MORE AMPLIFIED WITH THIS FEATURE...WHICH MATCHES
UP WELL WITH THE ECMWF...CANADIAN...UKMET.  00Z OPERATIONAL GFS
TRACKS A WEAK WAVE ACROSS THE MID ATLANTIC REGION LATE FRI NIGHT
INTO EARLY SAT...WITH NORTHERN EDGE OF ITS MOISTURE SHIELD BRUSHING
OUR SOUTHERN SECTIONS.  GIVEN AMPLITUDE OF CLOSED LOW OVER
QUEBEC...FRONTAL BOUNDARY AND SURFACE WAVE WILL LIKELY BE SUPPRESSED
FARTHER SOUTH INTO THE SOUTHEAST STATES.

IN ADDITION...WEAK WAVE IS MOVING INTO CONFLUENT ZONE AS IT
APPROACHES THE EASTERN SEABOARD...SO WAVE SHOULD DEAMPLIFY AS IT
MOVES EAST.  THUS...EXPECT DRY AND COOL WEATHER FRI NIGHT INTO AT
LEAST SUN.  IT APPEARS THE CORE OF THE CHILLY AIR WILL ARRIVE ABOUT
24 HRS LATER (FRI NIGHT INTO SAT) THAN PREVIOUSLY THOUGHT.

&&

.AVIATION...
CEILINGS AND VISBILITIES WILL DROP TO LIFR/IFR CONDITIONS...
ESPECIALLY ALONG EAST COASTAL MASSACHUSETTS. THUNDERSTORMS WILL
BE POSSIBLE NEAR BDL AND PVD THROUGH 02Z THIS EVENING...THEN
THROUGHOUT THE FORECAST AREA AFTER 08Z.

&&

.MARINE...
WINDS AND SEAS EXPECTED TO REMAIN BELOW SMALL CRAFT CRITERIA
THROUGH MON.

NEXT CHANCE OF SMALL CRAFT ADVISORY COMES WED AS SOUTH TO SOUTHEAST
WINDS INCREASE AHEAD OF APPROACHING COLD FRONT.  WINDS AND SEAS
SUBSIDE BEGINNING WED EVENING...AND THEN WINDS PICKUP AGAIN FRI IN
COLD AIR ADVECTION...POSSIBLY TO 25 KT ESPECIALLY OVER LAND...
INCLUDING BOSTON HARBOR AND NARRAGANSETT BAY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

.SHORT TERM...STRAUSS
.LONG TERM...NOCERA
Hazardous weather outlook, May 23, 6:00 AM EST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
700 AM EDT SUN MAY 23 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-241100-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
700 AM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
A STATIONARY FRONT WILL WAVER ACROSS SOUTHERN NEW ENGLAND TODAY AND
TONIGHT.  WEAK WAVES OF LOW PRESSURE WILL FORM ON THIS FRONT...WHICH
WILL BRING INCREASED CHANCES OF SHOWERS AND THUNDERSTORMS...
ESPECIALLY FROM MIDDAY TODAY THROUGH TONIGHT. SOME THUNDERSTORMS
COULD PRODUCE HEAVY DOWNPOURS...FREQUENT CLOUD TO GROUND LIGHTNING
AND SOME GUSTY WINDS.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...
THE STATIONARY FRONT WILL REMAIN ACROSS THE REGION THROUGH TUESDAY.
ANOTHER LOW WILL PUSH ACROSS CENTRAL NEW ENGLAND ON MONDAY...WITH
THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS.  AGAIN...SOME STORMS
COULD PRODUCE HEAVY DOWNPOURS...FREQUENT CLOUD TO GROUND LIGHTNING...
GUSTY WINDS AND HAIL.  THESE STORMS WILL BE MONITORED CLOSELY FOR
ANY CHANCE OF SEVERE POTENTIAL...ESPECIALLY THROUGH THE DAYLIGHT
HOURS ON MONDAY. THIS LOW AND ITS AREA OF PRECIPITATION IS EXPECTED
TO CLEAR THE COAST DURING TUESDAY.

ANOTHER LOW AND COLD FRONT WILL APPROACH TUESDAY NIGHT...PUSHING
SLOWLY ACROSS THE REGION WEDNESDAY. THIS WILL BRING ANOTHER CHANCE OF
SHOWERS OR A FEW THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT
MAY BE NEEDED ON MONDAY.

THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX

EVT

In the hours before

Special weather statement, May 23, 11:09 AM EST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1209 PM EDT SUN MAY 23 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-240000-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
1209 PM EDT SUN MAY 23 2004

...THERE IS A SLIGHT RISK OF AN ISOLATED SEVERE THUNDERSTORM
ACROSS THE EAST SLOPES OF THE BERKSHIRES AND THE CONNECTICUT RIVER
VALLEY LATE THIS AFTERNOON AND EVENING...

THE STORMS PREDICTION CENTER HAS PLACED HARTFORD COUNTY
CONNECTICUT...WESTERN PORTIONS OF HAMPDEN...HAMPSHIRE AND
FRANKLIN COUNTIES IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS
LATE THIS AFTERNOON AND EVENING.

SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP LATE THIS
AFTERNOON AND EVENING ACROSS THE EAST SLOPES OF THE BERKSHIRES AND
CONNECTICUT RIVER VALLEY. THIS DEVELOPMENT WILL BE DEPENDENT ON
WHETHER SURFACE TEMPERATURES CAN REACH THE UPPER 70S ACROSS THESE
LOCATIONS. TEMPERATURES WARMING IN THE MID LEVELS OF THE ATMOSPHERE
WILL KEEP THIS ACTIVITY FROM BECOMING MORE WIDESPREAD.

AN ISOLATED THUNDERSTORM COULD PRODUCE WIND GUSTS TO 50 KTS OR HAIL.
THE BEST CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR
AFTER 5 PM. THE BEST CHANCE FOR ANY ISOLATED SEVERE THUNDERSTORM
WOULD OCCUR FROM 5 PM TO 10 PM. ANY THUNDERSTORMS MAY CONTAIN HEAVY
DOWNPOURS AND FREQUENT LIGHTNING. THIS INCLUDES THE COMMUNITIES OF
NORTHAMPTON...SPRINGFIELD AND HARTFORD.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST THUNDERSTORM POTENTIAL.

STRAUSS
Special weather statement, May 23, 11:14 AM EST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1214 PM EDT SUN MAY 23 2004...CORRECTION UGC CODING FOR LOCATIONS

CTZ002-MAZ002-008-009-240000-
HARTFORD CT-WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-
WESTERN HAMPSHIRE MA-
1214 PM EDT SUN MAY 23 2004

...THERE IS A SLIGHT RISK OF AN ISOLATED SEVERE THUNDERSTORM
ACROSS THE EAST SLOPES OF THE BERKSHIRES AND THE CONNECTICUT RIVER
VALLEY LATE THIS AFTERNOON AND EVENING...

THE STORMS PREDICTION CENTER HAS PLACED HARTFORD COUNTY
CONNECTICUT...WESTERN PORTIONS OF HAMPDEN...HAMPSHIRE AND
FRANKLIN COUNTIES IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS
LATE THIS AFTERNOON AND EVENING.

SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP LATE THIS
AFTERNOON AND EVENING ACROSS THE EAST SLOPES OF THE BERKSHIRES AND
CONNECTICUT RIVER VALLEY. THIS DEVELOPMENT WILL BE DEPENDENT ON
WHETHER SURFACE TEMPERATURES CAN REACH THE UPPER 70S ACROSS THESE
LOCATIONS. TEMPERATURES WARMING IN THE MID LEVELS OF THE ATMOSPHERE
WILL KEEP THIS ACTIVITY FROM BECOMING MORE WIDESPREAD.

AN ISOLATED THUNDERSTORM COULD PRODUCE WIND GUSTS TO 50 KTS OR HAIL.
THE BEST CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR
AFTER 5 PM. THE BEST CHANCE FOR ANY ISOLATED SEVERE THUNDERSTORM
WOULD OCCUR FROM 5 PM TO 10 PM. ANY THUNDERSTORMS MAY CONTAIN HEAVY
DOWNPOURS AND FREQUENT LIGHTNING. THIS INCLUDES THE COMMUNITIES OF
NORTHAMPTON...SPRINGFIELD AND HARTFORD.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST THUNDERSTORM POTENTIAL.

STRAUSS

The radar

The Brookhaven radar (KOKX), 89 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Hartford

When
May 23, 3:00 PM EST to 3:15 PM EST
Where
Hartford County, Bristol
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.667, -72.950

Thunderstorm Wind, Hartford

When
May 23, 3:50 PM EST
Where
Hartford County, Manchester
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.783, -72.517

Hail, Tolland

When
May 23, 4:12 PM EST
Where
Tolland County, South Willington
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
41.850, -72.300

Thunderstorm Wind, Tolland

When
May 23, 4:22 PM EST
Where
Tolland County, Mansfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
41.833, -72.250

Hail, Hartford

When
May 23, 5:21 PM EST
Where
Hartford County, Bristol
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.667, -72.950

Hail, Hartford

When
May 23, 6:00 PM EST
Where
Hartford County, West Hartford
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.750, -72.733

Hail, Hartford

When
May 23, 6:45 PM EST
Where
Hartford County, Windsor
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.850, -72.650

Hail, Tolland

When
May 23, 7:00 PM EST
Where
Tolland County, Ellington
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.900, -72.467

Hail, Hartford

When
May 23, 7:25 PM EST
Where
Hartford County, Avon
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.800, -72.833

Hail, Hartford

When
May 23, 7:55 PM EST
Where
Hartford County, Wethersfield
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.700, -72.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2004Every state in 2004This day in weather historyWarnings in Connecticut, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393083, 5393084, 5393085, 5393086, 5393087, 5393088, 5393089, 5393090, 5393091, 5393092.